(RxWiki News) Even more medications are being recalled because they might contain a cancer-causing impurity.
In late September, the US Food and Drug Administration (FDA) issued a statement about low levels of a possible cancer-causing impurity found in some ranitidine products. The recall has continued to expand over the last few months.
The possible cancer-causing impurity (a nitrosamine impurity) the FDA found in ranitidine products is called N-nitrosodimethylamine (NDMA). These medications may be found under the brand name Zantac. These drugs are available over the counter (OTC) and via prescription.
These medications work to prevent heartburn and provide relief tied to acid ingestion by reducing the amount of acid the stomach makes. The prescription version is used to treat and prevent ulcers of the stomach; it also treats gastroesophageal reflux disease (GERD).
This recall was recently expanded to include the following prescription products:
- Appco Pharma LLC is recalling all quantities and lots of ranitidine hydrochloride capsules (150 mg and 300 mg).
- Northwind Pharmaceuticals is recalling all unexpired lots of ranitidine tablets (150 mg and 300 mg).
The FDA has instructed companies to issue a recall if tests of their ranitidine products show levels of NDMA above the acceptable daily intake. Refer to the details and recall instructions provided by the companies. These details can be found on the FDA's website.
Additionally, Mylan is recalling three lots of prescription nizatidine capsules (150 mg and 300 mg). Nizatidine is approved to treat certain types of ulcers, esophagitis and heartburn due to GERD.
Speak with your local pharmacist to determine whether your medication is included in any of these recent recalls.
If you are taking any of these medications, be advised that there are approved medications that are similar to ranitidine and treat the same conditions. Speak with your health care provider about other treatment options before you stop taking your medication.
If you experience any problem that may be related to taking recalled medications, speak with your health care provider. The FDA also encouraged people to report any side effects tied to these medications to the FDA's MedWatch program.
Speak with your health care provider if you have any questions or concerns.
Written by Anyssa Garza, PharmD, BCMAS